1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Frequent, continual hypos

Discussion in 'Type 1 Diabetes' started by Steph, Aug 5, 2009.

  1. Steph

    Steph · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    My daughter, now 11, was diagnosed at the end of last year and has been managing well, including several hypos a week. But she has just begun having continual hypos, which she'll treat with sugar such as glucose tablets, jellybeans, soft drink etc and then a carb (slice of bread, crackers, piece of fruit). But at the end of 20 minutes, she'll still be low and have to re-treat. Then a bit later she'll be low again and have to treat again. Up to 3-4 hypos in a row by which time she can barely stuff any more food down. Anyone have any suggestions how to handle this? (Today she's had 8 hypos despite not making any noticeable changes to diet, exercise or insulin levels). She is on two insulin injections a day (before breakfast and dinner) with a mix of fast-acting and long-acting.
     
  2. Dillinger

    Dillinger Type 1 · Well-Known Member

    Messages:
    1,205
    Likes Received:
    2,283
    Trophy Points:
    198
    Hello,

    It sounds like you need to reduce the dosage of the insulin; her metabolism may be changing and becoming less predictable as she moves towards puberty . Repeated hypos can be a problem as they can deplete glycogen stores in the liver meaning that in the event of a night hypo there is no back up left.

    As I don't know what insulin she is on and what the dosages are I would suggest that you reduce it by a sensible amount and monitor the results; better to run slightly high than to be suffering this for too long. Once you have an idea of what is happening you can correct the dose.

    Also, I would suggest a glucose drink rather than jelly beans and the like; lucozade is good because the sugary bit is glucose syrup and will start being absorbed into the blood in the mouth.

    Dillinger.
     
  3. janabelle

    janabelle · Well-Known Member

    Messages:
    816
    Likes Received:
    13
    Trophy Points:
    38
    Hi, sounds like your daughter is going through what is commonly called 'the honeymoon period', it is very common. It's her pancreas's last burst of producing insulin.
    I was diagnosed type-1 in March 89,and over the Christmas period of that year,8 months later I was on NO insulin for about a week!. Of course it doesn't last and insulin requirements will increase. You will need to reduce her insulin until it passes,and keep a close eye on blood results, by testing more often during this time.
    I'm sure other people will post their 'honeymoon' stories, which will give you an idea of what to expect!
    Jus
     
  4. hanadr

    hanadr · Expert

    Messages:
    8,157
    Likes Received:
    340
    Trophy Points:
    103
    Puberty messes up diabetes control. the paediatric Diabetes team should be able to help you.
    Probably needs an adjustment to insulin doses.
     
  5. lionrampant

    lionrampant · Well-Known Member

    Messages:
    562
    Likes Received:
    7
    Trophy Points:
    38
    What's her background dose?
     
  6. Steph

    Steph · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    Thanks everyone for your replies. Her morning dose is 20/7 (long NPH/fast Humalog) and evening is 16/4. Her medical team seems more concerned with her waking high (around 10-13) than the hypos. But I always thought the first priority was minimising hypos.
     
  7. kewgirl

    kewgirl Type 1 · Well-Known Member

    Messages:
    678
    Likes Received:
    2,151
    Trophy Points:
    158
    Hi Steph

    I concur with Dillinger regarding using Lucozade rather than jellybeans, as glucose absorption is quicker.

    Does your daughter have /use Glucogel (formerly known as Hypostop)? Glucogel – and apologies if you are already aware of this – comes in either a small tube (3 in a box) with a convenient snap off lid or a small bottle with a longish spout – the gel can be sucked and on occasions if a diabetic is having difficulties swallowing or co-ordinating as you might do when hypo – the gel can be easily squirted in the mouth between the gum and facial cheek and gently massaging the outside of the facial check it gets absorbed.

    As with Lucozade the mucosal membrane aka the gum tissue is a highly absorbent area and glucose will be absorbed a lot more quickly than from the stomach.

    Have you & your daughter also got a Glucagon kit? Both Glucogel & Glucagon are available on prescription and are a vital part of Type 1 Diabetic Kit.

    You mention your daughters medical team seem more concerned with her waking blood glucose (BG) levels being high – is she going hypo during the night? She may be going hypo during sleep. Do you/have you checked BG during the night?

    What are BG levels at bedtime? because this can also have an effect on waking BG levels.

    Sorry for all the questions - you & your daughter have to play detective & you will crack it. :D

    Its fantastic you are a caring mum who is committed to doing the best she can for her daughter.

    Best wishes to you both

    Tracey
    xxx
     
  8. lionrampant

    lionrampant · Well-Known Member

    Messages:
    562
    Likes Received:
    7
    Trophy Points:
    38
    I'd try dropping the morning NPH dose slightly, see if that prevented hypos. Might bump up the evening dose to reduce morning highs.

    That being said, although there's always pros and cons, I'd recommend enquiring about moving from an NPH to detemir (Levemir) as it has much more stable onset and decay rates.
     
  9. WhimsicalWays

    WhimsicalWays · Active Member

    Messages:
    34
    Likes Received:
    3
    Trophy Points:
    28
    Hi Steph,

    I have to say, I admire you very much for being so involved with your daughter's diabetes as (for me at least) it was a fairly difficult time... I was diagnosed at 12 years old and struggled with hypos as well. I ultimately realized that treating a hypo with fast-acting juice/soda/glucogel etc. as well as a serving of protein was helpful preventing further lows... If it was a 'bad' hypo I would treat it with fast carbs and then have a piece of toast and peanut butter...

    Reducing the NPH, from my perspective, is a good first move - I know it takes time to figure out the right balance (and, even then, it can vary depending on hormones etc.), but I predict this will help.

    I would also encourage you to reiterate your concerns to your team. I (like your fortunate daughter) was also supported by my incredible mother (I couldn't have grown to the 27 year-old healthy woman that I am today without her), but did find hypos extremely draining (as well as dangerous), and it can also impact self confidence, as well as independence at this age. Tell them how it impacts your daughter's everyday life - ie: is she worried that she will fail a test (I've done this many times), worries throughout sports games and has to sit on the bench and eat a lot of the time, etc. It also sounds like her morning hypers might be associated with night-time lows, so I would consider getting up in the night (setting an alarm) and checking. Keep in mind the 'dawn effect' also - when growth hormones, stress hormones etc. kick in in the morning, they tend to send blood sugar levels up...

    Anyway, hang in there. Congratulations on being such a terrific mom!! I know it is a struggle (and very frightening for parents), but with your support I am sure your daughter will grow up healthy and happy!
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook